Thunderstorm Wind, Cecil
- When
- June 5, 4:03 PM EST
- Where
- Cecil County, Aikin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 39.570, -76.070
Several trees down due to thunderstorm wind gusts.
A trough of low pressure moving through the region produced a quick moving line of thunderstorms. These thunderstorms produced widespread wind damage across the northern portions of the eastern shore with numerous power outages.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A trough of low pressure moving through the region produced a quick moving line of thunderstorms. These thunderstorms produced widespread wind damage across the northern portions of the eastern shore with numerous power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 5, 2:58 PM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
358 PM EDT SUN JUN 5 2016
.SYNOPSIS...
A weak cold front will move east through our region this evening. A
strong cold front will slide southeast through the mid Atlantic
states late Tuesday. High pressure will then build southeastward
toward the Mid Atlantic region through the remainder of the work
week before a strong warm front approaches from the southwest this
coming weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A cold front, on our western doorstep at press time, will be
moving east through the late afternoon hours, then off the coast
during the mid-evening hours. the interaction of this front with
unstable air out in front is firing up heavy showers and some
thunderstorms as it moves east. gusty and damaging winds,
lightning, and heavy rain are the main threats from these
thunderstorms as they move through. the hrrr indicates all
activity will be off the new jersey coast by around 10 pm, and off
the delaware coast around midnight. then improving conditions are
expected during the overnight hours from west to east.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Generally nice weather expected even as a mid level/surface low
spins over eastern canada. the flow around this mid-level over our
area will generally be from west/southwest, so temperatures on
monday are still expected to be above normal. high temperatures
are expected in the low to mid 80s, except in the upper 70s in the
far north.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
500 MB: a -3 to -4 SD cold trough over the Great Lakes Monday night
and Tuesday moves to Nova Scotia Thursday, leaving behind a weak
trough south of Nova Scotia while ridging occurs in the Great Lakes
next weekend.
Temperatures...the first 4 days of June, has averaged 4 to almost
8 degrees above normal with the exception of ACY and GED only 2 to
3F above normal. The last calendar day of below normal temperatures
was May 22nd for RDG, ABE, TTN (13 consecutive above normal through
yesterday) and the 23rd for PHL and ILG (12 consecutive above normal
through yesterday). The current stretch of above normal daily
average temperatures should last through Tuesday the 7th (adding 3
more days to the locations listed in the previous paragraph.
Calendar day averages tumble to around 5 degrees below normal
Wednesday and possibly 10 degrees below normal Thursday before a
warming trend probably begins Friday. Next weekends forecast
shows differences between the GFS and ECMWF regarding the nearby
proximity of a strong warm front that results in lower than
average forecast confidence as also shown in the 00z/5 and 12z/5 GFS
temperature confidence imagery for PHL as posted at
http://moe.met.fsu.edu/confidence/PHL.html
Forecast basis: Unless otherwise noted, a 50 50 blend of the 12z/5
GFS/NAM MOS guidance Monday night through Tuesday night, thereafter
the 12z/5 GFS MEX MOS for Wednesday and WPC Guidance Wednesday night-
Sunday, though increased POPS Saturday by blending in the 12z/5 GFS
MEXMOS.
The dailies...
Monday night...Partly cloudy. slight chc of a shower in waa but
for now a rainfree forecast. Still above normal low temps.
Average confidence.
Tuesday...A partly to mostly sunny warm start. A stronger cold front
associated with a short wave (12hr 70m 500mb ht falls and large
mid lvl lapse rates), should produce scattered gusty afternoon
showers and isolated thunderstorms 35-40 mph). Above normal temps
(near 85F I-95 corridor 13C 850mb) in the gradient gusty southwest
wind to 20 mph. Above average confidence, except average
confidence on extent of showers.
Tuesday night...any evening showers and thunderstorms quickly end.
Becoming mostly clear. near normal early Wednesday morning lows.
Wednesday...A deeper and more intense upper level shore wave trough
as depicted by a modeled 120m 12 hr HFC will dig SE over the region
on Wednesday. Large mid lvl lapse rates. Though there isn't a
very well defined surface boundary, would not be surprise if
convection is more widespread on Wednesday than on Tuesday.
Significantly cooler and breezy with west to northwest wind gusts
25 to 30 mph (not shower related). 2m temps are fcst about 12F
lower than Tuesday and the 850 mb layer cools from around 13C
midday Tuesday to 5C midday Wednesday. So, finally a below normal
day to end the more than two weeks of daily above normal
temperatures. Note: temps will wet bulb well below the max temp in
any showers...so consider this potentially very cool at times.
Wednesday night...becoming clear and chilly.
Thursday...Mostly sunny and breezy in the wake of the short wave
departure and warming mid levels. Max temps possibly 10 degrees
below normal. Chilly again Thursday night with temps well below
normal.
Friday through Sunday...Through much of this three day period our
region will be on the outer periphery of a long wave ridge over the
central U.S.. Could see chances of rain as short wave troughs
embedded in the upper level northwesterly flow dig SE over the
region, but with this pattern it is notoriously difficult to time
out these features this far in advance.
Another feature of note is the development of a strong surface warm
front that could temporarily lift northeast through our forecast
area Saturday, possibly bringing a day of 85 to 90F warmth to a
portion of our area and the potential for strong thunderstorms,
all contingent on the position of the warm front. We do know that
our highly relied upon GFS and ECMWF models have been forecasting
this potentially high MLCAPE-unstable TT (low-mid 50s) strong
northwest flow pattern for a couple of days, but with no model
continuity on the position of the warm front (model latitude
oscillations). Today at least there is some agreement for a potential
warm push Saturday. Fairly large mid lvl lapse rates are showing
up in the warm sector.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Conds were genly VFR acrs the region with some lcl MVFR mixed in.
Cigs are expected to decrease thru the mrng as a wmfnt approaches
from the s. Widespread MVFR will eventually prevail, with some IFR
also psbl. Rain chcs are highest this AM n and w, with little s and
e.
Precip chcs shud increase after day break but guid differs as to
what extent. The best rain chcs will occur later this aftn with the
approach of a cdfnt from the w.
Shra and tsra are expected. Strong gusty winds are psbl.
Behind the fropa, conds will improve, with a return to VFR later in
the eve and overnight.
Outside of any tsra, wind will genly shift from se to sw and durg
the aftn, but speeds will be less than 10 kts.
Outlook...
Monday night...VFR.
Tuesday through Wednesday...mostly VFR though there is a small
chance of brief MVFR conditions with showers and thunderstorms on
both Tuesday and Wednesday afternoons. Southwest wind Tuesday afternoon
gusty to 20 kt and then west to northwest Wednesday gusty to 25 or
30 kt. Stronger gusts possible both days in any afternoon shower
or thunderstorm.
Thursday...VFR with northwest winds gusty 20 to 25 kt.
Friday...VFR. West wind gust 15 kt.
&&
.MARINE...
A SCA remains in effect for the ocean waters from this afternoon
until early Monday. S to sw wind will increase ahead of a cfp and
seas will rise to the 3 to 5 ft range late tonight before decreasing
a bit by Mon mrng.
Outlook...
Monday night through Tuesday night...winds and seas should stay
below SCA criteria.
Wednesday through Thursday...northwesterly winds will increase
behind a cold front Tuesday night, and gusts above 25 kt could
develop early Wednesday morning. Seas will subsequently increase on
the coastal waters to near 5 ft. Elevated winds and seas could
continue through the day Thursday.
Friday...no marine headlines anticipated in a westerly wind with
gusts under 20 kt.
&&
.TIDES/COASTAL FLOODING...
We expect one more round of high tides near, but falling short, of
minor flooding thresholds with the high tide cycle this evening.
By late tonight, flow should begin to shift more offshore...reducing
the risk of coastal flooding for the remaining high tide cycles.
&&
.CLIMATE...
Unlikely new record but just in case one of these 8 stations exceeds
as a broken line of torrential showers and sct strong to svr tstms
moves through, we've posted the daily record rainfalls.
Record daily rainfall for the climate day Sunday June 5 (1A-1A EDT)
RER YEAR Period of record (POR)
PHL 2.31 -1920 1872
ILG 2.36 -1975 1894
ABE 1.70 -1975 1922
TTN 3.10 -1992 1865
RDG 1.34 -2004 1869
ACY 2.75 -1992 1874
GED 2.00 -1979 1948
MPO 2.10 -1922 1901
&&
.EQUIPMENT...
The DOX 88D will likely be out of service until at least Monday
June 6. Alternate nearby radars that cover portions of Delmarva
include DIX, LWX, AKQ as well as terminal doppler radars TBWI,
TADW, and TPHL.
KMPO rainfall will be estimated today from tobyhanna and other
surrounding mesonet data as appropriate from the dual pol data.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 5 AM EDT Monday for ANZ450>455.
&&
Synopsis...Drag 358
Near Term...Miketta 358
Short Term...Miketta 358
Long Term...Drag 358
Aviation...Drag/Miketta 358
Marine...Drag/Miketta 358
Tides/Coastal Flooding...358
Climate..358.
Equipment...358HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 421 PM EDT SUN JUN 5 2016 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-062030- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 421 PM EDT SUN JUN 5 2016 ...SEVERE THUNDERSTORM WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ430-431-450>455-062030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 421 PM EDT SUN JUN 5 2016 ...SEVERE THUNDERSTORM WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 PM EDT SUN JUN 5 2016
NJZ007-PAZ054-055-060>062-103-052100-
WARREN-CARBON-MONROE-BERKS-NORTHAMPTON-WESTERN MONTGOMERY-LEHIGH-
334 PM EDT SUN JUN 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARREN...
WESTERN SUSSEX...NORTHERN CHESTER...NORTHAMPTON...LEHIGH...MONROE...
BERKS...CARBON AND NORTHWESTERN MONTGOMERY COUNTIES...
AT 332 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SHICKSHINNY TO LAKE HERITAGE...AND MOVING NORTHEAST AT
50 MPH.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALLENTOWN...READING...LEHIGHTON...MOUNT POCONO...BETHLEHEM...EMMAUS...
WYOMISSING...NORTHAMPTON...EAST STROUDSBURG...TOBYHANNA...NAZARETH...
PALMERTON...BANGOR...BIRDSBORO...KUTZTOWN...JIM THORPE...HAMBURG...
SLATINGTON...FLEETWOOD AND SINKING SPRING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHWESTERN NEW JERSEY...AND EASTERN PENNSYLVANIA.
LAT...LON 4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4109 7577 4113 7569 4112 7564
4123 7554 4125 7513 4115 7515 4114 7509
4108 7503 4110 7497 4107 7494 4024 7569
4014 7587 4049 7643
TIME...MOT...LOC 1932Z 238DEG 54KT 4117 7614 3980 7720
LFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 PM EDT SUN JUN 5 2016
NJZ021-022-052045-
ATLANTIC-CUMBERLAND-
402 PM EDT SUN JUN 5 2016
...A STRENGTHENING THUNDERSTORM WILL AFFECT WEST CENTRAL ATLANTIC
AND NORTHEASTERN CUMBERLAND COUNTIES...
AT 401 PM EDT...A STRENGTHENING THUNDERSTORM WAS OVER
MILLVILLE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING.
LOCATIONS IMPACTED INCLUDE...
VINELAND...MILLVILLE...CUMBERLAND...BUENA...LAUREL LAKE...WEYMOUTH...SOUTH
VINELAND...MIZPAH...MAYS LANDING...FOLSOM AND COLLINGS LAKES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHERN NEW JERSEY.
LAT...LON 3933 7503 3934 7505 3934 7506 3935 7507
3939 7513 3961 7487 3948 7467
TIME...MOT...LOC 2001Z 228DEG 22KT 3939 7502
GORSESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT SUN JUN 5 2016
DEZ003-004-052045-
DELAWARE BEACHES-INLAND SUSSEX-
405 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSSEX COUNTY...
AT 403 PM EDT...A STRONG THUNDERSTORM WAS OVER DELMAR...OR NEAR
SALISBURY...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILLSBORO...LEWES...DAGSBORO...MILLVILLE...HENLOPEN ACRES...GUMBORO...LONG
NECK...OCEAN VIEW...FRANKFORD...SOUTH BETHANY AND DEWEY BEACH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...AND
THE STORM WILL AFFECT THE BEACHES. FOR YOUR SAFETY...IMMEDIATELY MOVE
OFF THE BEACH AND SEEK SHELTER INDOORS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHERN DELAWARE.
LAT...LON 3846 7565 3848 7567 3879 7515 3879 7509
3867 7507 3869 7508 3869 7514 3864 7513
3862 7508 3866 7507 3861 7506 3859 7521
3857 7518 3858 7507 3860 7509 3860 7506
3846 7505
TIME...MOT...LOC 2003Z 236DEG 31KT 3845 7553
LFThe national radar mosaic for the moment the first event began.
4 thunderstorm wind. Local standard time, as filed.
Several trees down due to thunderstorm wind gusts.
Tree downed due to thunderstorm winds, which blocked US 40.
Measured 58 MPH thunderstorm wind gust.
Extensive damage occurred at a zoo due to thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629219, 629220, 629224, 629364.